Alert archive / Nevada / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS Elko, NV

September 10, 2008Nye County, Nevada

NWS Elko, NV issued this flash flood warning at Sep 10, 2008, 12:53 PM PDT for Nye County, Nevada. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2008, 12:53 PM PDT (19:53 UTC)
Expired
Sep 10, 2008, 1:45 PM PDT
In force
52 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Nye County, NV

What was reported inside it

TimeReportWhereRemark
Sep 10, 1:00 PM PDTFLASH FLOODTonopah, NV0.75 INCHES OF RAIN BETWEEN 1230 AND 1 PM. PEA-SIZED HAIL ACCUMULATED 1 INCH DEEP ON GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2008-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2008-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2843 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KLKN 101953
FFWLKN
NVC023-102045-
/O.NEW.KLKN.FF.W.0003.080910T1953Z-080910T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
1253 PM PDT WED SEP 10 2008

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA...
  THIS INCLUDES THE CITY OF TONOPAH...

* UNTIL 145 PM PDT

* AT 1244 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
FROM A THUNDERSTORM IN THE TOWN OF TONOPAH. THE THUNDERSTORM 
RESPONSIBLE FOR THE HEAVY RAIN IS MOVING SOUTH AT 5 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...ROADWAYS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3816 11734 3816 11711 3805 11711 3805 11719
      3803 11721 3803 11722 3807 11725 3813 11734

$$

JM
2 follow-up statements
000 
WGUS75 KLKN 102021
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
121 PM PDT WED SEP 10 2008

NVC023-102045-
/O.CON.KLKN.FF.W.0003.000000T0000Z-080910T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
121 PM PDT WED SEP 10 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM PDT FOR WEST
CENTRAL NYE COUNTY...

AT 115 PM PDT...FLASH FLOODING WAS STILL OCCURRING IN THE TOWN OF 
TONOPAH. THE STORM RESPONSIBLE FOR THE HEAVY RAIN WAS LOCATED NEAR 
TONOPAH...MOVING SOUTH AT 5 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3816 11734 3816 11711 3805 11711 3805 11719
      3803 11721 3803 11722 3807 11725 3813 11734

$$

JM
000 
WGUS75 KLKN 102042
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
142 PM PDT WED SEP 10 2008

NVC023-102050-
/O.EXP.KLKN.FF.W.0003.000000T0000Z-080910T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
142 PM PDT WED SEP 10 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 PM PDT FOR WEST CENTRAL
NYE COUNTY...

THE THUNDERSTORM RESPONSIBLE FOR THE RECENT HEAVY RAIN IN THE TOWN OF 
TONOPAH HAS PUSHED SOUTH...BRINGING AND END TO THE HEAVIEST RAIN. 
THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3816 11734 3816 11711 3805 11711 3805 11719
      3803 11721 3803 11722 3807 11725 3813 11734

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:00 AM PDT, 10 hours 53 minutes earlier.

Area forecast discussion, Sep 10, 2:00 AM PDT, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 AM PDT WED SEP 10 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER CALIFORNIA WILL CONTINUE TO
CHANNEL MONSOON MOISTURE INTO CENTRAL AND NORTHEAST NEVADA TODAY...
BRINGING THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
WILL BUILD ACROSS THE REGION BY THE WEEKEND FOR DRY CONDITIONS AND A
WARMING TREND. &&

.SHORT TERM...TODAY THROUGH THURSDAY. THE MONSOON FLOW OF
MOISTURE CONTINUES THIS MORNING INTO CENTRAL NEVADA WITH DENSE VEIL
OF MID-LEVEL CLOUDS SPREADING ACROSS THE NORTHEAST CWFA. THE
ATMOSPHERE REMAINS UNSTABLE AT THIS HOUR AND ISOLATED THUNDERSTORMS
ARE POSSIBLE THROUGH THE NIGHT.

THE TROPICAL SYSTEM EXPECTED TO LANDFALL IN TEXAS OVER THE WEEKEND
MAY AFFECT MODEL RESOLUTION FOR THE WEST. HOWEVER PRESENTLY...THERE
IS EXCELLENT CONSENSUS BETWEEN THE MODELS THROUGH TUESDAY. SOME
GOOD RAINSTORMS RESULTED FROM LAST EVENING SHOWERS AROUND TONOPAH
PROMPTING ISSUANCE OF A FLASH FLOOD WARNING...SO WETTING STORMS ARE
EXPECTED FROM THIS SYSTEM AT LEAST IN CENTRAL NEVADA WHERE
PRECIPITABLE WATER VALUES ARE IN EXCESS OF 0.7 INCHES THIS EVENING.
THE FURTHER NORTH THE DRIER THE STORMS WILL BE AND THE UPPER LOW
RESPONSIBLE FOR THE MONSOON FLOW WILL CONTINUE TO BREAK SOUTH AWAY
FROM THE REGION. ISOLATED THUNDERSTORM THREAT WILL CONTINUE
THROUGH THIS EVENING. A SECONDARY LOW WILL PASS OVER NE NEVADA BY
THIS AFTERNOON AND EVENING TO BRING SHOT OF COOLER AIR TO EASTERN
NEVADA. THIS WILL DRIVE TEMPERATURES DOWN TO BELOW NORMAL FOR DAYTIME
THURSDAY. DRY AND STABLE AIRMASS MOVES OVER ENTIRE CWA THURSDAY AS
UPPER LOW KICKS EAST AND RIDGE BUILDS ALONG WEST COAST. LW
&&

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...HIGH PRESSURE WILL
ONCE AGAIN DOMINATE THE EXTENDED FORECAST PERIOD. WITH THE PASSAGE
OF A WEAK COLD FRONT THIS WEEK...TEMPERATURES WILL BE RIGHT AROUND
SEASONABLE NORMS INTO NEXT WEEK. SATURDAY MORNING LOOKS TO BE THE
COOLEST NIGHT AS THE HIGH PRESSURE SYSTEM BUILD STRONG ENOUGH TO
SHUT DOWN ANY UPPER LEVEL FLOW. THIS WILL ALLOW RADIATIONAL
COOLING TO BE MAXIMIZED AND LOW TEMPS WILL DROP INTO THE 30S ACROSS
MOST OF THE CWA...WITH SOME LOCAL AREA POSSIBLY DROPPING BELOW
FREEZING. TEMPERATURES BEGIN TO REBOUND SLOWLY THROUGH THE BEGINNING
OF THE WEEK. SI
&&

.AVIATION...THUNDERSTORM ACTIVITY HAS SUBSIDED AND NOT EXPECTED TO
RETURN IN THE MORNING EXCEPT SOME ISOLATED STORMS POSSIBLY OVER WHITE
PINE AND EASTERN NORTHERN NYE COUNTIES. LINGERING SHOWERS WILL SLOWLY
DIE OUT THROUGH THE DAY TOMORROW FROM THE NORTHWEST TO SOUTHEAST.
EXPECTING GENERALLY HIGH CEILINGS ALLOWING FOR MOSTLY VFR
CONDITIONS. HOWEVER...PILOTS SHOULD STILL BE AWARE OF SUDDEN
DOWN BURSTS AND LLWS IN AREAS WHERE THERE IN ANY CONVECTIVE
ACTIVITY...NOT NECESSARILY JUST THUNDERSTORMS. CONDITIONS ARE
EXPECTED TO IMPROVE THROUGH TOMORROW NIGHT.
&&

.FIRE WEATHER...MONSOONAL MOISTURE WILL RESULT IN ISOLATED SHOWERS
AND THUNDERSTORMS ACROSS EAST CENTRAL AND EXTREME EASTERN NV
THROUGH WEDNESDAY. AN APPROACHING COLD FRONT WILL BRING
IN A DRIER AND STABLE AIRMASS TO WESTERN NV OVERNIGHT PUSHING
ACROSS THE ENTIRE BY THURSDAY. WINDS AHEAD OF THE FRONT WILL BECOME
LOCALLY GUSTY TO 25 TO 30 MPH. WETTING RAINS ARE MOST LIKELY TO
OCCUR SOUTH OF HIGHWAY 50 IN CENTRAL NEVADA. RELATIVE HUMIDITY
VALUES WILL REMAIN LOW WHERE NO WETTING RAINS ARE EXPECTED. DRIER
AIRMASS PUSH ACROSS THE ENTIRE AREA ON THURSDAY. LW &&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 8:09 PM PDTFlash Flood WarningLKNNye35 min

Nearby

Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.